Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 6, 2016Glacier County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 6, 2016, 5:13 PM MDT for Glacier County, Montana. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 5:13 PM MDT (23:13 UTC)
Expired
Aug 6, 2016, 6:30 PM MDT
In force
77 min
Issued by
NWS Great Falls, MT

County Glacier County, MT

The radar

The Missoula radar (KMSX), 180 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2280 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS85 KTFX 062313
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT SAT AUG 6 2016
 
MTZ009-070030-
NORTHERN ROCKY MOUNTAIN FRONT MT-
513 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY
UNTIL 630 PM MDT...

AT 510 PM...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
THE DIVIDE IN GLACIER PARK. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROWNING...NORTH BROWNING...EAST GLACIER PARK VILLAGE...
SOUTH BROWNING...KIOWA...EAST GLACIER PARK...SAINT MARY...
MANY GLACIER...GOAT HAUNT...LOGAN PASS...BABB AND STARR SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4900 11336 4837 11282 4832 11335 4835 11338
      4837 11334 4842 11335 4842 11340 4846 11349
      4855 11347 4859 11354 4858 11361 4869 11372
      4882 11376 4885 11379 4884 11387 4899 11402
TIME...MOT...LOC 2311Z 192DEG 32KT 4873 11379 4827 11338 

$$

BRUSDA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:49 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 2:49 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
249 PM MDT SAT AUG 6 2016

.DISCUSSION...
Tonight through Monday...An upper level disturbance continues to
push northward through the region. Scattered thunderstorms are
developing as a result. Most storms will remain below severe
limits...but an isolated severe thunderstorm will be possible.
Most storms will diminish around Midnight, then expect another
round of storms to develop over Southwest MT late Sunday morning
or during the early afternoon hours. This line of storms again
will push northward into North Central MT by Sunday evening.
Precipitation amounts look fairly widespread Sunday evening, thus
pops are on the higher side. On Monday, the next upper level low
will over Washington state...a bit further west than previously
thought, thus pops have been reduced a bit, as the bulk of the
precipitation from this upper level low will start to move into
the region Monday night into Tuesday. Overall afternoon
temperatures for Sunday and Monday will be near to just a few
degrees below normal across the region. Brusda

MONDAY NIGHT THROUGH SATURDAY...Forecast models are in much better
agreement than yesterday with this period's solution. The upper
level low pressure trough is forecast to remain over the Pacific
Northwest through Tuesday evening, which will continue to draw
monsoonal and Gulf of Mexico moisture into Montana. This will keep a
good chance of showers and thunderstorms over the area through
Tuesday morning, with more widespread storms likely during the
afternoon and evening hours. The GFS and ECMWF models both lift the
trough out of the Pacific Northwest on Wednesday to the
Montana/Canada border Wednesday night. This is more in line with
last night's GFS solution, but it is about 12 to 24 hours quicker
with its movement than last night. Regardless, this will keep a good
chance of showers and thunderstorms over the forecast area through
Wednesday, but the chance will decrease Wednesday night through
Friday as the trough exits the area. High pressure aloft will then
build in behind the trough, keeping the area dry into Saturday. The
passage of the trough will keep temperatures 5 to 10 degrees below
normal through Thursday, but as the high pressure builds into the
area, temperatures will warm back closer to normal by Saturday.
Coulston

&&

.AVIATION...
Updated 1750Z.
Satellite imagery and sfc obs indicate cloud cover thinning over
north-central MT and clearing over the SW. A band of light rain
showers will affect KHVR early this afternoon before clearing.
Environment will destabilize with clearing skies. The evening
forecast continues to indicate scattered -TSRA, forming over the SW
around 22Z then moving northeast through around 06Z.  VFR conditions
prevail with MVFR conditions possible in the vicinity of showers and
thunderstorms along with gusty erratic winds. Fog is possible VCTY
KCTB early sunday morning, but will re-evaluate on subsequent
updates. PN

&&

.FIRE WEATHER...
Tonight, scattered thunderstorms will move through the region. A
mix of wet/dry thunderstorms can be expected. Some of the stronger
storms could produce gusty erratic wind gusts around 50 mph.
Expect a repeat of these conditions on Sunday, with more storms on
the wetter side, especially over North Central MT. Scattered
thunderstorms will continue to affect mainly North Central MT from
Mon thru Wed...with afternoon temperatures slightly below normal.
Brusda

&&

.HYDROLOGY...
Increasing chances for widespread rainfall is expected over North
Central MT from Tonight through Wednesday. The WRF model progs
heavy rainfall of 1 to 1.50 inches over Glacier Park on Sunday
night. This model is the only model that went that high with the
QPF...thus holding off on any highlights for now. Otherwise, a
good rainfall is expected for much of the region, but some
agricultural harvesting problems could develop with the wetter
conditions. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  83  52  83 /  50  70  80  20
CTB  52  79  51  78 /  50  60  80  10
HLN  57  83  54  84 /  30  90  40  30
BZN  53  86  50  85 /  40  50  40  20
WEY  46  73  42  74 /  20  40  30  10
DLN  51  82  48  81 /  40  50  30  20
HVR  58  86  58  83 /  30  40  80  10
LWT  55  84  55  81 /  40  50  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning continues until 9 PM this evening for portions
of Southwest MT.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 6, 4:13 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     2 SE WICKES             46.32N 112.07W
08/06/2016  M55 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.

&&

BRUSDA
Special weather statement, Aug 6, 4:17 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
417 PM MDT SAT AUG 6 2016

MTZ053-054-062300-
MEAGHER MT-BROADWATER MT-
417 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND CENTRAL
MEAGHER COUNTIES UNTIL 500 PM MDT...

AT 415 PM...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 15 MILES NORTH OF TOWNSEND TO 6 MILES SOUTHWEST
OF TOSTON. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS LINE OF STORMS PRODUCED A 55 MPH WIND GUST ON BOULDER HILL
AROUND 325 PM.

LOCATIONS IMPACTED INCLUDE...
TOWNSEND...TOSTON...FORT LOGAN ON THE SMITH RIVER...SILOS...
GOOSE BAY...FORT LOGAN...WINSTON AND RADERSBURG.

LAT...LON 4683 11111 4629 11086 4621 11133 4602 11160
      4652 11168
TIME...MOT...LOC 2215Z 246DEG 19KT 4654 11159 4612 11154

BRUSDA
Special weather statement, Aug 6, 4:34 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT SAT AUG 6 2016

MTZ015-062315-
MADISON MT-
434 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL
515 PM MDT...

AT 430 PM...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES SOUTH OF TWIN BRIDGES TO 18 MILES SOUTH
OF ALDER. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS NEAR 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...VIRGINIA CITY...ENNIS...TWIN BRIDGES...PONY...HARRISON...
ALDER...CAMERON...JEFFERS...MCALLISTER...LAURIN AND NORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4581 11197 4555 11153 4518 11153 4496 11212
      4546 11247
TIME...MOT...LOC 2233Z 232DEG 22KT 4543 11237 4506 11211

BRUSDA
Special weather statement, Aug 6, 4:56 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT SAT AUG 6 2016

MTZ054-062345-
MEAGHER MT-
456 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR MEAGHER COUNTY
UNTIL 545 PM...

AT 455 PM...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 30 MILES EAST OF EAST HELENA TO 11 MILES
SOUTHWEST OF WHITE SULPHUR SPRINGS. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THIS LINE OF STORMS HAS HAD A HISTORY OF PRODUCING WIND GUSTS
BETWEEN 40 AND 50 MPH.

LOCATIONS IMPACTED INCLUDE...
WHITE SULPHUR SPRINGS...RINGLING...FORT LOGAN ON THE SMITH RIVER...
LENNEP...CHECKERBOARD...NEWLAN CREEK RESERVOIR AND FORT LOGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4624 11037 4623 11100 4634 11109 4640 11106
      4645 11112 4645 11118 4678 11146 4697 11096
      4657 11046
TIME...MOT...LOC 2255Z 242DEG 17KT 4675 11133 4646 11112

BRUSDA
Local storm report, Aug 6, 5:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/06/2016  M58 MPH          BEAVERHEAD         MT   ASOS

            58 MPH WIND GUST AT THE DILLON AIRPORT.

&&

BRUSDA
Special weather statement, Aug 6, 5:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT SAT AUG 6 2016

MTZ009-070030-
NORTHERN ROCKY MOUNTAIN FRONT MT-
513 PM MDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GLACIER COUNTY
UNTIL 630 PM MDT...

AT 510 PM...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
THE DIVIDE IN GLACIER PARK. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BROWNING...NORTH BROWNING...EAST GLACIER PARK VILLAGE...
SOUTH BROWNING...KIOWA...EAST GLACIER PARK...SAINT MARY...
MANY GLACIER...GOAT HAUNT...LOGAN PASS...BABB AND STARR SCHOOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4900 11336 4837 11282 4832 11335 4835 11338
      4837 11334 4842 11335 4842 11340 4846 11349
      4855 11347 4859 11354 4858 11361 4869 11372
      4882 11376 4885 11379 4884 11387 4899 11402
TIME...MOT...LOC 2311Z 192DEG 32KT 4873 11379 4827 11338

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:52 PM MDTSpecial Weather StatementTFXGlacier23 min
Aug 5, 9:54 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 5, 10:29 PM MDTSpecial Weather StatementTFXGlacier31 min
Aug 5, 10:31 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 6, 3:25 PM MDTSpecial Weather StatementTFXBeaverhead, Madison50 min
Aug 6, 3:53 PM MDTSpecial Weather StatementTFXBeaverhead37 min
Aug 6, 4:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
Aug 6, 4:34 PM MDTSpecial Weather StatementTFXMadison41 min
Aug 6, 4:56 PM MDTSpecial Weather StatementTFXMeagher49 min
Aug 6, 5:22 PM MDTSpecial Weather StatementTFXBeaverhead, Madison53 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.